Nexium Heartburn Medication may Cause Serious Kidney InjuryJun 14, 2016
A new study suggests that a certain kind of heartburn medication, proton pump inhibitors (PPIs), may be linked to long-term kidney damage. These drugs are used to treat heartburn and acid reflux and include Prilosec, Nexium, and Prevacid. PPI’s work by lowering the amount of acid produced by the stomach, CBS News reports.
Lead author Dr. Morgan Grams, an assistant professor of epidemiology at Johns Hopkins University in Baltimore, said that people who use PPIs have a 20 percent to 50 percent higher risk of chronic kidney disease compared to nonusers. The study appeared in the January 11, 2016 issue of JAMA Internal Medicine.
A direct cause-and-effect relationship between the PPIs and chronic kidney disease is not established in the study. However, Dr. Grams noted, “We found there was an increasing risk associated with an increasing dose. That suggests that perhaps this observed effect is real.”
In 2013, PPIs were used by more than 15 million Americans. The study authors said, however that as many as 70 percent of these prescriptions have been handed out inappropriately, and 25 percent of long-term users could stop using the medication without suffering increased heartburn or acid reflux, reports CBS News.
A histamine H2 receptor blocker can be taken as an alternative to PPIs and poses considerably less risk of kidney problems, according to CBS News. Studies revealed a 96 percent increased risk of developing kidney failure and a 28 percent higher risk of kidney disease in patients who took PPIs as opposed to those who chose to take the histamine H2 receptor blockers.
Additional side effects found in previous studies concerning PPIs are increased risk of pneumonia, a small risk of osteoporosis, and double the risk of C. (clostridium) difficile infection. C. difficile is a type of bacteria and part of the normal balance of bacteria in the large intestine in most people. However, if something such as medication upsets that balance, the bacteria can release toxins that attack the lining of the intestines, according to the Mayo Clinic.